Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 185, NWS Pittsburgh, PA

August 8, 2003Wetzel County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 8, 2003, 12:52 PM EDT for Wetzel County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2003, 12:52 PM EDT (16:52 UTC)
Expired
Aug 8, 2003, 3:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 109 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 4.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 081655
FFWPBZ
WVC103-081945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1252 PM EDT FRI AUG 8 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 345 PM EDT

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY 
  STATIONARY CLUSTER OF STORMS OVER RUSH RUN IN THE CENTRAL PART OF  
  THE COUNTY.MORE THAN AN INCH OF RAIN HAS FALLEN AND MORE HEAVY     
  RAIN IS EXPECTED OVER THIS AREA.


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:40 PM EDT, 12 minutes earlier.

Area forecast discussion, Aug 8, 12:40 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT FRI AUG 8 2003

UPDATE INCLUDES THE ADDITION OF FLOOD WATCH TO THE FAR SOUTHERN
COUNTIES.  THUNDERSTORMS HAVE DEVELOPED IN WETZEL...MONONGALIA AND
FAYETTE COUNTIES.  PLUS ADDITIONAL RAIN MOVING NORTHWARD FROM WEST
VIRGINIA.  WILL DECIDE ON ANY EXPANSION OF THE WATCH NORTHWARD BY
THE NEXT FORECAST ISSUANCE AS WE AWAIT FURTHER DEVELOPMENT OR
INTENSIFICATION.

PIT   80  65  78  65 /  60  60  60  40
HLG   81  65  78  65 /  60  60  60  40
MGW   79  65  80  65 /  60  60  50  40
ZZV   81  65  80  65 /  50  50  60  40
PHD   79  65  80  65 /  50  50  60  40
FKL   78  62  76  62 /  60  50  50  40
DUJ   75  62  76  62 /  60  50  50  40
LBE   80  62  76  64 /  60  60  50  40
BTP   79  62  76  62 /  60  50  50  40
IDI   81  62  76  64 /  60  60  50  40
ODM   76  62  75  63 /  60  50  50  40

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR TODAY FOR ZONES PAZ031>032.

WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ004...WVZ012...WVZ021>023...
WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 8, 5:04 AM EDT, 7 hours 48 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-080900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO
LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE
DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON
AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE
WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:14 PM EDTFlash Flood WarningPBZMarion3 hr
Aug 8, 3:52 PM EDTFlash Flood WarningPBZPreston3 hr
Aug 8, 5:13 PM EDTFlash Flood WarningPBZMonongalia3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.